Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 19, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Apr 28, 2002, 7:34 PM EDT for Greensville County, City of Emporia, Virginia. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 7:34 PM EDT (23:34 UTC)
- Expired
- Apr 28, 2002, 8:05 PM EDT
- In force
- 31 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties City of Emporia, VA, Greensville County, VA
The radar
The Norfolk radar (KAKQ), 59 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 7:35 PM EDT | Tornado F1 | Kingsberry, VA | Tornado (F1) destroyed 3 mobile homes, damaged 50 other homes, one business, and an apartment complex. Also, numerous trees were uprooted and snapped off. |
| Apr 28, 7:35 PM EDT | Hail 1 | Barley, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 6:00 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -448 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 370 m²/s²
- 0-3 km storm-relative helicity
- 435 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 282334 SVRAKQ VAC081-595-290005- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 734 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENSVILLE COUNTY IN SOUTH CENTRAL VIRGINIA CITY OF EMPORIA IN SOUTHEAST VIRGINIA * UNTIL 805 PM EDT * AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DURAND...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR EMPORIA AND EMPORIA RESERVOIR AT 735 PM EMPORIA AIRPORT AND LANES CORNER AT 740 PM GREEN PLAIN AND CLARESVILLE AT 745 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. $$ HURLEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:40 PM EDT, 54 minutes earlier.
Area forecast discussion, Apr 28, 6:40 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR TORNADO WATCH IN WWA SECTION NATIONAL WEATHER SERVICE WAKEFIELD, VA 640 PM EDT SUN APR 28 2002 UPDATING ALL PRODUCTS FOR TORNADO WATCHES WHICH NOW COVER ENTIRE CWA. AREAS OF CONCERN...CURRENTLY WATCHING 3 POSSIBLY TORNADIC CELLS OVR S CENTRAL VA COUNTIES. ANTHR CELL CROSSING DC AREA ATTM MAY AFFECT MD EASTERN SHORE COUNTIES IN A FEW HOURS. MORE LATER... FCSTID = 20 SBY 53 69 42 70 / 30 0 0 20 OXB 54 65 43 65 / 30 0 0 20 ECG 62 74 46 73 / 20 0 0 10 ORF 63 70 50 71 / 20 0 0 10 PHF 58 71 45 70 / 30 0 0 10 AKQ 57 73 44 72 / 30 0 0 10 RIC 56 71 42 71 / 30 0 0 10 FVX 55 72 42 71 / 30 0 0 10 .AKQ... MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE. TORNADO WATCH ALL ZONES UNTIL 10 PM. NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT...CURRITUCK SND. TORNADO WATCH ALL ZONES UNTIL 10 PM. VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR...CHES BAY. TORNADO WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES VAZ048>049...VAZ060>062...VAZ069. TORNADO WATCH ALL OTHER AREAS UNTIL 10 PM. CULLEN
In the hours before
Special weather statement, Apr 28, 4:50 PM EDT, 2 hours 44 minutes before
VAZ048-049-060>062-069-290100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 450 PM EDT SUN APR 28 2002 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT... THE WATCH INCLUDES THE FOLLOWING COUNTIES... IN VIRGINIA... CUMBERLAND...FLUVANNA...GOOCHLAND...LOUISA...POWHATAN AND PRINCE EDWARD. SEVERE THUNDERSTORMS ARE OCCURRING ACROSS THE SHENANDOAH VALLEY. THESE STORMS WILL CONTINUE MOVING EAST THROUGH THE BLUE RIDGE AND THE EASTERN VIRGINIA PIEDMONT THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. WIND GUSTS TO 60 MPH...LARGE HAIL...FREQUENT DANGEROUS LIGHTNING AND RAINFALL RATES OF ONE INCH PER HOUR ARE POSSIBLE WITH THESE STORMS. ISOLATED TORNADOES ARE ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. CULLEN
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 6:01 PM EDT | Severe Thunderstorm Warning | AKQ | Lunenburg | 44 min |
| Apr 28, 6:42 PM EDT | Severe Thunderstorm Warning | AKQ | Lunenburg | 28 min |
| Apr 28, 6:45 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie | 45 min |
| Apr 28, 6:53 PM EDT | Severe Thunderstorm Warning | AKQ | Mecklenburg | 47 min |
| Apr 28, 7:01 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick | 44 min |
| Apr 28, 7:59 PM EDT | Severe Thunderstorm Warning | AKQ | Southampton, City of Franklin | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.